South Dakota, 2012

Hail and Damaging Winds in South Dakota, August 11, 2012

August 11, 2012 · NWS UNR · 4 events in 2 counties and zones

A supercell thunderstorm tracked southeastward across Shannon and Bennett Counties before moving into Nebraska. The thunderstorm produced large hail and wind gusts to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$20,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm tracked southeastward across Shannon and Bennett Counties before moving into Nebraska. The thunderstorm produced large hail and wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 1:39 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 11, 1:39 PM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT SAT AUG 11 2012

.DISCUSSION...AT 18Z THE SURFACE TROUGH/FRONT HAD JUST CLEARED
KRAP AND WINDS HAD SHIFTED TO NORTHWESTERLY WITH RISING PRESSURE.
SCATTERED LIGHT TO MODERATE SHOWERS ASSOCIATED WITH THE COLD
FRONT WERE SPREAD ACROSS SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA
ARCING BACK TO THE NORTHWEST. THE MAIN UPPER VORTICITY LOBE WAS
ENTRING NORTHEAST WYOMING BUT THE CONVECTION EXPECTED TO ACCOMPANY
THIS FEATURE WAS SLOW TO INITIATE LIKELY DUE TO THE CLOUD COVER
KEEPING TEMPERATURES BELOW 80.

THIS AFTERNOON...THE WINDOW OF OPPORTUNITY FOR CONVECTION TO
INITIATE OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WILL BE
RATHER NARROW THIS AFTERNOON AND EARLY THIS EVENING AND
TEMPERATURES ARE NOT RISING FAST ENOUGH BEHIND THE FRONT TO
SUPPORT A LOT OF STRONG ACTIVITY.

TONIGHT...MODELS SHOW THE UPPER TROUGH ACCELERATING SLIGHTLY ON
ITS WAY EASTWARD AFTER 06Z LEAVING A STABLE AND SOMEWHAT DRIER
AIRMASS OVER THE WESTERN DAKOTAS BY EARLY EVENING. THERE IS THE
POTENTIAL FOR A SMALL AREA OF FOG IN THE NORTHWEST CORNER OF THE
STATE.  HOPING THE CLOUD COVER CLEARS FAST ENOUGHT TO ALLOW A VIEW
OF THE METEOR SHOWER...BUT SKIES ACROSS THE NORTHERN TIER OF
SOUTH DAKOTA COUNTIES WILL LIKELY CLEAR LAST MAKING IT MORE
DIFFICULT IN THOSE AREAS.

SUNDAY AND SUNDAY NIGHT...A STRONG SURFACE RIDGE AND SUBSIDING
NORTHWEST FLOW ALOFT WILL KEEP ACTIVITY TO A MINIMUM AND SKIES FAIR.
SINCE THE COOLEST AIR IS FORECAST TO SLIDE QUICKLY EASTWARD
TONIGHT...SUNDAY'S AFTERNOON MAXIMUM TEMPERATURES WILL BE A COUPLE
DEGREES COOLER IN WEST CENTRAL SOUTH DAKOTA...BUT RISING THICKNESSES
WILL RESULT IN LITTLE CHANGE OVER NORTHEAST WYOMING AND FAR WESTERN
SOUTH DAKOTA.

MONDAY...LOW LEVEL RETURN FLOW IS FORECAST TO SET UP BY MONDAY
AFTERNOON AS THE SURFACE RIDGE MOVES INTO THE EASTERN DAKOTAS.
LOW LEVEL THETAE ADVECTION AND INCREASING INSTABILITY WILL RESULT
IN AT LEAST A FEW SHOWERS OVER THE HIGHER TERRAIN OF NORTHEAST
WYOMING AND THE BLACK HILLS AND POSSIBLY THE SOUTHWEST AS WELL.
TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 80S IN THE
PLAINS.

EXTENDED...
BOTH GFS AND ECMWF CONTINUE TO ADVERTISE A STRONG SURGE OF COLD AIR
MID WEEK AS A STRONG MID TROPOSPHERIC TROF IS FORECAST TO DRIVE
SOUTHEASTWARD OUT OF WESTERN CANADA ON WEDNESDAY. MODELS ARE IN
REASONABLY GOOD AGREEMENT ON THE STRUCTURE AND TIMING OF THE TROF AS
WELL AS ON THE FCST 1000 TO 500MB THICKNESS VALUES.  BOTH MODELS
ALSO FCST BUILDING OF THE LONG WAVE RIDGE WEST OF THIS TROF AND ITS
EASTWARD MOVEMENT LATE IN THE WEEK. THIS FCST CHANGE IS ACCOMPANIED
BY SIGNIFICANT WARMING TO FOLLOW THE COLD SURGE. HOWEVER...THE PEAK
OF THE RIDGE IS HELD WEST OF OUR CWA AND OUR FLOW REMAINS
NORTHWESTERLY THROUGH THE END OF THE FCST PERIOD. THE PATTERN THEN
TAKES ON THE APPEARANCE OF AN OMEGA BLOCK.

KEPT FAIRLY HIGH POPS AHEAD OF THE APPROACHING TROF ON WEDNESDAY
INTO THURSDAY WITH FORCING FOR ASCENT...FOLLOWED BY DRYING AS WELL
AS COOLING. DID NOT GO QUITE SO HIGH WITH TEMPS ON SATURDAY AS GRIDS
HAD. THE GFS MOS FROM THIS MORNING AND THE GFS ENSEMBLE MOS
FORECASTS FROM LAST NIGHT WERE SOMEWHAT COOLER AND I STAYED CLOSER
TO THEM. INCREASED WINDS ON WEDNESDAY FOLLOWING COLD FRONT OVER THE
USUALLY WINDY WESTERN SOUTH DAKOTA PLAINS.

&&

.AVIATION...
STRONG GUSTY SFC WINDS HAVE DEVELOPED OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA BEHIND AN EASTWARD MOVING COLD FRONT AND
THUNDERSTORMS ARE DEVELOPING BOTH AHEAD OF THE FRONT AND BEHIND
IT. SOME OF THE STORMS...ESPECIALLY THOSE OVER NORTHEAST WYOMING
AND INTO THE BLACK HILLS AND WESTERN SOUTH DAKOTA PLAINS MAY
PRODUCE QUITE STRONG SFC WINDS AND BRIEF MVFR CONDITIONS.
OTHERWISE CONDITIONS WILL BE VFR.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...CARPENTER
LONG TERM....BARBER
AVIATION...BARBER
Hazardous weather outlook, Aug 11, 5:51 AM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
651 AM MDT SAT AUG 11 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
651 AM MDT (751 AM CDT) SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA
TODAY AND INTO THIS EVENING...ESPECIALLY DURING THE AFTERNOON HOURS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON...MAINLY ACROSS SOUTHWESTERN AND SOUTH CENTRAL SOUTH
DAKOTA. THE STRONGER STORMS WOULD BE ACCOMPANIED BY HAIL...GUSTY
WINDS...AND HEAVY RAIN. THIS ACTIVITY WILL END ACROSS THE AREA FROM
WEST TO EAST LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST AND
SOUTH CENTRAL SOUTH DAKOTA MONDAY NIGHT. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 11, 3:57 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT SAT AUG 11 2012

SDZ024-025-072-073-112330-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO
PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
457 PM MDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND SOUTHWESTERN
MEADE COUNTIES UNTIL 530 PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITEWOOD TO ROUBAIX
LAKE...AND MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN STURGIS...
  GALENA...
  ROUBAIX LAKE...
  NEMO...
  BEAR BUTTE STATE PARK...
  TILFORD...
  PIEDMONT...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 19 AND
50...

&&

LAT...LON 4458 10331 4418 10330 4420 10377 4460 10370
TIME...MOT...LOC 2257Z 283DEG 35KT 4451 10362 4422 10367

CARSTENS
Special weather statement, Aug 11, 4:18 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT SAT AUG 11 2012

SDZ024-026-028-072-112345-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY
SD-STURGIS/PIEDMONT FOOT HILLS SD-
518 PM MDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...CENTRAL
PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 545 PM MDT...

AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEMO...OR 13 MILES SOUTH OF DOWNTOWN
STURGIS...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEMO...
  PIEDMONT...
  BLACK HAWK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 42 AND
54...

&&

LAT...LON 4428 10323 4409 10328 4415 10359 4429 10357
TIME...MOT...LOC 2318Z 288DEG 27KT 4422 10350

CARSTENS
Special weather statement, Aug 11, 4:35 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
535 PM MDT SAT AUG 11 2012

SDZ026-028-031-120000-
CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-
535 PM MDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
600 PM MDT...

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKERVILLE...OR 11 MILES SOUTHWEST OF
DOWNTOWN RAPID CITY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAYWARD...

&&

LAT...LON 4389 10341 4404 10334 4397 10299 4385 10315
TIME...MOT...LOC 2335Z 291DEG 26KT 4394 10331

CARSTENS
Special weather statement, Aug 11, 4:42 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT SAT AUG 11 2012

SDZ026-031-072-073-120015-
PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
542 PM MDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND EXTREME
SOUTHWESTERN MEADE COUNTIES UNTIL 615 PM MDT...

AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN RAPID CITY...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAPID VALLEY...
  ELLSWORTH AFB...
  BOX ELDER...
  RAPID CITY AIRPORT...
  CAPUTA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 52 AND
75...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4403 10335 4405 10335 4419 10330 4413 10287
      4395 10297
TIME...MOT...LOC 2342Z 285DEG 30KT 4408 10321

CARSTENS
Special weather statement, Aug 11, 4:52 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT AUG 11 2012

SDZ026-030-031-074-120015-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-PENNINGTON CO PLAINS
SD-RAPID CITY SD-
552 PM MDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 615 PM MDT...

AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HERMOSA...OR 15 MILES SOUTH OF DOWNTOWN
RAPID CITY...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HERMOSA.

&&

LAT...LON 4381 10332 4383 10332 4397 10323 4388 10290
      4372 10305
TIME...MOT...LOC 2352Z 294DEG 25KT 4385 10316

CARSTENS
Special weather statement, Aug 11, 5:07 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MDT SAT AUG 11 2012

SDZ026-030-031-042-074-120030-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-PENNINGTON CO PLAINS
SD-RAPID CITY SD-SHANNON SD-
607 PM MDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...SOUTHERN
PENNINGTON AND NORTHERN SHANNON COUNTIES UNTIL 630 PM MDT...

AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF FOLSOM...OR 28 MILES SOUTHEAST
OF DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SCENIC...

&&

LAT...LON 4379 10251 4354 10266 4382 10321 4394 10306
TIME...MOT...LOC 0007Z 293DEG 26KT 4375 10286

POJORLIE

The radar

The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
August 11, 5:30 PM MST
Where
Oglala Lakota County, Rockyford
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$20,000
Reported by
Broadcast Media
Coordinates
43.500, -102.500

Thunderstorm Wind, Oglala Lakota

When
August 11, 5:30 PM MST
Where
Oglala Lakota County, Rockyford
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.500, -102.500

Strong wind gusts propelled large hail through siding and windows and destroyed pasture grass. Twelve houses were damaged.

Thunderstorm Wind, Oglala Lakota

When
August 11, 6:10 PM MST
Where
Oglala Lakota County, 2 mi S of Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.391, -102.180

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Bennett

When
August 11, 6:30 PM MST
Where
Bennett County, 2.4 mi SSE of Allen
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.249, -101.909

Wind gusts were estimated at 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397334, 407752, 397332, 397335.